Hail, Boone
- When
- September 7, 2:39 PM CST to 2:45 PM CST
- Where
- Boone County, 3.35 mi S of Woodlandville to 1.73 mi NE of Woodlandville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.022, -92.503
A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 7, 11:32 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1232 PM CDT FRI SEP 7 2012 .UPDATE... ISSUED AT 1047 AM CDT FRI SEP 7 2012 HAVE MADE A QUICK UPDATE TO BASICALLY DELAY THE ONSET OF CONVECTION ASSOCIATED WITH THE FRONT. AN OUTFLOW BOUNDARY FROM THE MCS OVER NORTHERN IL HAS MOVED SOUTH THROUGH THE MORNING AND WITHIN THE LAST HOUR HAS PASSED THRU STL METRO. KLSX VWP INDICATES THE BOUNDARY IS ROUGHLY 1000 FT DEEP. NOT SURE HOW MUCH FURTHER SOUTH IT WILL PUSH...BUT DONT BELIEVE IT WILL BE MUCH AS PRESSURE RISES BEHIND IT ARE WEAK AND DEPTH ISNT OVERWHELMING. BELIEVE CONVECTION FOR THE MOST PART SHOULD BE SPOTTY THRU EARLY AFTERNOON. CURRENT THOUGHTS ARE THAT THE AIR MASS WILL RECOVER THROUGH EASTERN MO AND CAPES WILL BOOST TO 3000+ J/KG BY MID AFTERNOON. EXPECTING THUNDERSTORMS TO DEVELOP ALONG THE FRONT BETWEEN UIN-STL AROUND 20-21Z AS LARGE SCALE ASCENT ASSOCIATED WITH THE UPSTREAM TROF OVERSPREADS THE AREA AND CONVERGENCE ALONG THE FRONT STRENGTHENS. DEEP LAYER SHEAR WILL BE INCREASING TO SUPPORT A SEVERE THREAT PER SPC SEVERE OUTLOOK. GLASS && .SHORT TERM... ISSUED AT 406 AM CDT FRI SEP 7 2012 (TODAY) FRONT EXTENDING FROM WI SW TO A SFC LOW OVER SWRN IA AND SW TO A SFC LOW OVER SERN CO WILL STRENGTHEN AND DROP SEWD THROUGH OUR FORECAST TODAY AS A STRONG COLD FRONT AS A POSITIVELY TILTED UPPER LEVEL TROUGH INTENSIFIES OR DEEPENS AND MOVES SEWD THROUGH THE NRN PLAINS AND GREAT LAKES REGION. CONVECTION SHOULD DEVELOP ALONG AND JUST BEHIND THIS FRONT AND AHEAD OF THE UPPER LEVEL TROUGH AS UPPER LEVEL DIVERGENCE INCREASES OVER OUR AREA AHEAD OF THE UPPER LEVEL TROUGH AND UPPER LEVEL JET STREAK. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTN ACROSS THE SERN HALF OF OUR FORECAST AREA MAINLY FROM THE ST LOUIS METRO AREA S AND E AS THE ATMOSPHERE GETS QUITE UNSTABLE AHEAD OF THE COLD FRONT. THE LOW-MID LEVEL SHEAR WILL ALSO BE INCREASING AS A MID LEVEL JET STREAK SHIFTS SEWD TO NRN PORTIONS OF MO AND IL THIS AFTN. HIGH TEMPERATURES WILL BE COOLER TODAY THAN YESTERDAY DUE TO THE CLOUD COVER AND PRECIPITATION AND ALSO LOW LEVEL CAA THIS AFTN ACROSS NERN AND CNTRL MO AS WELL AS WEST CNTRL IL BEHIND THE COLD FRONT AND 850 MB TROUGH. GKS && .LONG TERM... ISSUED AT 229 AM CDT FRI SEP 7 2012 (FRIDAY NIGHT THROUGH THURSDAY) THE 00Z NAM/GFS/ECMWF ARE CONSISTENT SHOWING THAT THE COLD FRONT WILL BE EXITING THE SOUTHEAST CWA BY EVENING AND WILL BE WELL SOUTHEAST OF THE CWA BY MIDNIGHT. STILL...THEY ALSO SHOW THAT THE 500MB TROUGH AXIS WILL JUST BE ENTERING NORTHWEST MISSOURI AT 00Z...SO STRONG POST-FRONTAL ASCENT SHOULD BE GOING ON WELL INTO THE EVENING. WILL KEEP HIGH CHANCES FOR POPS GOING THROUGH EARLY EVENING AND THEN DECREASE THEM LATE EVENING AND OVERNIGHT SO THAT ONLY SCATTERED SHOWERS CAN BE EXPECTED AFTER MIDNIGHT IN THE SOUTHEASTERN HALF OF THE CWA. THEREAFTER DRY CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. THESE MODELS ALSO SHOW A WEAK SHORTWAVE MOVING THROUGH THE GREAT LAKES ON SATURDAY NIGHT THAT WILL BRING AN ACCOMPANYING COLD FRONT ACROSS THE CWA EARLY SUNDAY. THIS WILL BE A DRY PASSAGE AS THERE IS VERY LITTLE MOISTURE FOR IT TO WORK WITH AND ANY ASCENT WILL STAY WELL NORTHEAST OF THE AREA. TEMPERATURES BEHIND THE FIRST COLD FRONT WILL BE BELOW NORMAL FOR THE WEEKEND. MOS TEMPERATURES ARE IN GENERALLY GOOD AGREEMENT. HIGHS ON SATURDAY ARE SUPPORTED BY MIXING DOWN 850MB TEMPERATURES. WENT CLOSER TO THE WARMER NAM MOS VALUES ON SUNDAY WHICH ARE ALSO SUPPORTED BY MIXING. MEDIUM RANGE MODELS ARE IN RELATIVELY GOOD AGREEMENT THAT UPPER RIDGE AXIS WILL MOVE ACROSS MISSOURI AND ILLINOIS MONDAY INTO TUESDAY. A COLD FRONT WILL THEN ENTER THE MIDWEST AND BECOME ELONGATED AS IT BEGINS TO ALIGN ITSELF WITH THE ZONAL FLOW ALOFT. THE GFS KEEPS THE FRONT JUST NORTH OF THE CWA COMPARED TO THE ECMWF WHICH IS A BIT FARTHER SOUTH. BOTH MODELS ARE NOT SHOWING ANY QPF...SO WITH KEEP THE MENTION OF RAIN OUT OF THE FORECAST FOR NOW. TEMPERATURES WILL CLIMB BACK UP TO NEAR NORMAL BY MIDWEEK AS 850MB TEMPS WARM UP INTO THE MID TEENS. BRITT && .AVIATION... ISSUED AT 1221 PM CDT FRI SEP 7 2012 POTENT COLD FRONT STRETCHED FROM FAR CORNER OF SE IOWA TO JUST SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. THE AIR MASS AHEAD OF THE FRONT CONTINUES TO DESTABILIZE AND CURRENT THOUGHTS ARE THAT A LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AFTER 20Z WHEN ITS LOCATION WILL BE SOUTH OF KUIN AND NORTH OF KCOU-KSTL. HAVE TEMPO GROUPS TO ACCOUNT FOR THE THUNDERSTORM THREAT. GUSTY NORTHWEST WINDS EXPECTED WITH INITIAL COLD FROPA AND MVFR CIGS WITH SOME LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING EXPECTED FROM NORTH-SOUTH TONIGHT WITH WINDS DIMINISHING TO 10-13 KTS. SPECIFICS FOR KSTL... EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP ALONG AN ENCROACHING COLD FRONT IMPACTING THE TERMINAL IN THE 20-23Z TIME FRAME. THE TEMPO GROUP ACCOUNTS FOR THIS BUT CONDITIONS COULD BE WORSE WITH THE THUNDER...ESPECIALLY STRONG WINDS. LOOKING FOR FROPA AROUND 23Z WITH GUSTY NORTHWEST WINDS AND MVFR CIGS WITH LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING OVERNIGHT WITH WINDS DIMINISHING TO 10-13 KTS. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 401 AM CDT FRI SEP 7 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-080915- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 401 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING... MAINLY ALONG AND EAST OF A SPRINGFIELD ILLINOIS TO COLUMBIA MISSOURI LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ISOLATED TORNADOES AND VERY HEAVY DOWNPOURS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING. BRITT
The Pleasant Hill radar (KEAX), 154 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
14 hail, 14 thunderstorm wind. Local standard time, as filed.
A swath of large hail fell across the northern portions of Columbia, along Interstate 70. The biggest hailstones were baseball size.
Thunderstorm winds blew down several trees around Centertown.
Hail up to tennis ball size fell across Warrenton. The large hail broke several windows.
Thunderstorm winds blew down several large tree limbs in Florissant. One tree limb broke a windshield on a car.
Thunderstorm winds blew down a large tree. The tree briefly blocked Blase Station Road just north of the railroad tracks.
Thunderstorm winds blew down several small trees as well as numerous large tree limbs around town.
Thunderstorm winds blew down several trees between Bismarck and Park Hills. A couple of homes sustained minor roof damage from fallen trees.
Thunderstorm winds blew down several large trees, as well as tree limbs, north of Belle. One tree fell onto a house causing moderate damage near the intersection of Highway 89 and Highway Y. Another large tree fell onto Highway 89.
Thunderstorm winds blew down several large tree limbs. Also, in Hermann an antenna was blown down.
Thunderstorm winds blew down several power lines around town.
Thunderstorm winds blew down a large tree onto Highway C near intersection with U.S. Highway 67.
Thunderstorm winds blew down numerous large tree limbs, a few power lines and a large tree. The tree was blown down onto Highway DD just south of Marquand.
Thunderstorm winds blew down numerous large tree limbs onto Highway 21...near intersection with Highway 47.
Thunderstorm winds blew down several trees in Dittmer near Highway 30.
Thunderstorm winds blew down several trees onto Amy Clark Road east of Hillsboro.
Thunderstorm winds blew down numerous tree limbs around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414543, 414541, 414544, 414545, 414547, 414550, 414575, 414580, 414583, 414585, 414586, 414589, 414591, 414592, 414593, 414595, 414596, 414598, 414597, 414599, 415620, 415621, 415622, 415623, 415624, 415626, 415627, 415628.